Aciclovir oral tablets help treat viral infections and quicken the healing of blisters or sores for people suffering from chickenpox, herpes zoster, shingles, or genital herpes.
Aciclovir tablets are used to treat viral infections, including varicella-zoster (shingles), genital herpes, and chickenpox.
Aciclovir is usually a part of combination therapy, so you might need to take it with other medication. But, this drug doesn’t cure herpes infections since the herpes virus can stay in your body for a long time and symptoms can manifest again later.
The herpes virus can manifest as cold sores in the mouth or as sores or blisters on your genitals, bottom, anus, or thighs if it is a genital herpes infection. Aciclovir belongs to a class of drugs called antivirals, and it works by lowering the ability of herpes virus or other viral infections to multiply in the body. It does this by targeting the enzyme that the herpes virus needs to replicate and grow. This prevents the virus from creating red sores or blisters on your body.
This treats the symptoms of your infection but doesn’t work on eliminating the virus. The virus may continue to live on in your body even after finishing the prescribed course of this medication. The medication works best when there is a constant amount of medicine in your body. It is important to take the dose at regular intervals and at the same time every day.
Aciclovir is highly effective at treating and preventing viral infections, especially those caused by the herpes simplex virus, including genital herpes.
The recommended dose of Aciclovir for genital herpes is 400mg, and it works best if you take it at the first sign of symptoms of herpes like sores or blisters. The recommended dose for Aciclovir is 400mg three times a day for 5 days. For suppressing genital herpes, Aciclovir 400mg should be taken twice a day. But this can vary according to your case and the doctor will prescribe you the medicine keeping in mind what's best for you.
Aciclovir can be taken by most adults and children, but medicines react differently with different people. Aciclovir should not be taken by:
People who have had an allergic reaction to Aciclovir or any other medicine in the past
Are over 65 years old
If you have a weakened immune system and have suffered from diseases like HIV or AIDS, or have had a bone marrow transplant.
If you are pregnant or breastfeeding your doctor might suggest alternatives. The effects of Aciclovir on pregnancies have not been determined. The doctor might suggest a topical cream form of acyclovir while you are breastfeeding.
It is possible that Aciclovir can cause side effects to some people.
Common side effects of Aciclovir include:
Headaches, feeling dizzy, photosensitivity
Feeling sick, feeling faint, unexplained fever
Diarrhoea, stomach pains
If you have any of these allergic reactions, stop taking Aciclovir 400mg of tablets and see a doctor straight away. These signs include:
Rash, itching or hives on your skin
Swelling of your face, lips or other parts of your body
Shortness of breath, wheezing or trouble breathing
If you faint or collapse after taking Aciclovir
You should inform your doctor if you are taking any medication when you have been prescribed Aciclovir. Aciclovir can interact with other medications and cause severe side-effects:
Medicine for stomach ulcers like Cimetidine
Medicine given after organ transplants like Mycophenolate mofetil
Medicine for gout like probenecid
Medicines for asthma like aminophylline or theophylline
You should inform your doctor if you take any herbal remedies and supplements.
Aciclovir and Acyclovir are the same generic antiviral medication that is available under different brand names. Aciclovir is the preferred generic name used in the UK, while the medicine is referred to as Acyclovir in Northern America.
Keep this medication out of sight and reach for children. You can store this medicine in a cool, dry place that’s away from the direct heat and light.
Aciclovir is a medication that is available only with a doctor’s prescription.
You can buy Aciclovir online from MedsNow with a doctor's prescription. The medicines are delivered conveniently to your doorstep.
How long does it take for Aciclovir tablets to work? or How long should I use aciclovir for?
Aciclovir needs 5 to 10 days to work on a viral infection. If you are taking it for prevention, you may need to take it for a long time. Aciclovir treatment is most effective when started 48 hours after onset of symptoms like rash, blisters, tingling and burning, or even within 72 hours of symptom onset.
Can you take Aciclovir when pregnant or breastfeeding?
If you are pregnant or breastfeeding your doctor might suggest alternatives to Aciclovir. The effects of Aciclovir on pregnancies have not been determined.
The doctor might suggest a topical cream form of Aciclovir while you are breastfeeding. Women who are using the Aciclovir topical cream to treat cold sores on their breasts should wash the area before breastfeeding.
Can you drink alcohol when taking Aciclovir?
Yes, you can drink alcohol when you are taking Aciclovir tablets.
Can I take paracetamol with Aciclovir?
As Aciclovir is intended for long term use, it is safe to take paracetamol with this medication if you need a painkiller.
What if I forget to take a tablet?
If you forget to take your Aciclovir tablets, take them as soon as you remember unless it's almost time to take your next dose. If this is the case, just skip the missed dose and continue with your next one. Never take more than one dose at the same time.
Can I still have sex whilst taking aciclovir tablets?
If you have been prescribed this tablet as a part of your genital herpes treatment, you should abstain from sexual intercourse till all your sores or blisters have healed. This reduces the risk of passing it onto your partner.
Am I contagious if I am using aciclovir tablets?
If you are taking Aciclovir as a treatment for genital herpes, it will not prevent you from passing the infection to your sexual partner. Sexual intercourse should be avoided after the first sign of symptoms like cold sores and blisters.
(GPhC Reg: 2061101)
(GPhC Reg: 2086766)